Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2017, 10:40 AM EDT for Carteret County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 10:40 AM EDT (14:40 UTC)
- Expired
- Aug 7, 2017, 11:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 17 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS82 KMHX 071440 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 1040 AM EDT MON AUG 7 2017 NCZ093>095-071545- Craven-Pamlico-Carteret- 1040 AM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES... At 1040 AM EDT, a strong thunderstorm was located over Cherry Branch Ferry Terminal, or near Havelock, moving northeast at 35 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Havelock, SOUTH RIVER, Merrimon, HARLOWE, JANEIRO, GREAT NECK, NORTH HARLOWE, Cherry Branch Ferry Terminal, Minnesott Beach Ferry and Minnesott Beach. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3479 7684 3495 7695 3506 7666 3490 7654 TIME...MOT...LOC 1440Z 244DEG 29KT 3491 7682 $$ 11
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:11 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 7, 9:11 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
911 AM EDT Mon Aug 7 2017
.SYNOPSIS...
A warm front will lift north of the area today. Low pressure
will develop along the front to the north tonight and lift
northeast pushing the front back southeast into the region
later Tuesday. The front will push south of the area Tuesday
night and stall through Wednesday. The front will then lift
back north as a warm front Thursday. High pressure will build
west from the Atlantic by the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 905 AM Monday...Warm front currently over our far northern
CWA. Areas of showers/tstms currently approaching the northern
Outer Banks and over the far northwestern coastal plains. Shower
activity much more scattered elsewhere at mid-morning. High-
resolution models still show the focus for strong to marginally
severe convection will be over the western/northern CWA later in
the day, near the best CAPE (2500-3000 J/kg possible) and low-
level shear. Further east and south, thunderstorms with heavy
downpours are possible given very moist environment with
precipitable water values around 2 inches, but the severe
threat will be less. Made minor tweaks to morning PoPs based on
current radar, but continued likely far northwest this
afternoon, tapering to high chance southern coast. No changes to
the forecast temperatures at this time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 245 AM Mon...As low pressure develops along the front to
the N it will begin to push back toward the region later
tonight. Expect good cvrg of shra and tsra thru the night with
highest pops cont NW tier closer to front and lowest pops SE
cst. May see a strong to poss svr storm thru early/mid evening
while instab is still high then expect threat of heavy rain
overnight with high precip wtr values...good moisture transport
and a deep warm cloud layer. Muggy lows in the 70s area wide.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Monday... Most of the week will be unsettled as
each day is predicted to have showers and thunderstorms.
Tuesday and Wednesday... A low pressure system will be off the
New England coastline, while a trailing cold front will slowly
move across Eastern NC and finally push off the coast late
Tuesday night. This will bring scattered to widespread
showers/thunderstorms across the area. With widespread clouds
and cooler temp for this day of year (low/mid 80s), CAPEs will
be tapered somewhat, though 0-6 km shear will increase 35-50kt
Tuesday afternoon, so the threat of marginal severe
thunderstorms are possible. However, the biggest threat will be
the heavy rain as high PW values (2.0-2.5 inches) will be in
place, skinny CAPES and deep warm cloud layer. Any unexpected
sunshine would boost the severe threat a bit so will bear
watching. Best precip chances shift to the southern coast
Tuesday night with front sagging into the FA. While the
atmosphere will be a more stable Wednesday, lingering moisture
will keep chance PoPs in the forecast, even though have decrease
PoPs slightly as the northern sections as the front will be
over the southern half of the forecast area. With an increase of
clouds and rain on Tuesday and Wednesday, expect high temps to
be in the low 80s across the area, while overnight lows will be
in the upper 60s inland to low 70s along the coast.
Thursday through Sunday... Models have a good agreement with
sfc high pressure and mid/upper level ridge builds over the
Western Atlantic and extends into Eastern NC which the
aforementioned front lifts north as a warm front on Thursday.
Unstable conditions and PW values increases, leading to
scattered showers and thunderstorms each day. Temperature will
gradually increase through the end of the week with highs in the
mid/upper 80s.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Short Term /through Tonight/...
As of 630 AM Mon...Current mix of MVFR to IFR in light fog and
stratus shld lift after sunrise with pred VFR from mid morning
on. Convection shld increase espcly well inland later today with
a couple strong storms poss with brief sub VFR. Expect decent
cvrg of shra and a few storms to cont tonight. Expect mainly VFR
thru the evening outside of convection then could see some more
widespread sub VFR later tonight as precip conts with lowering
cigs.
Long Term /Tue through Friday/...
As of 300 AM Monday... VFR conditions will prevail most of the
TAF period. However, sub-VFR conditions is possible as showers
and thunderstorms is forecasted each afternoon/evening. Areas
where it rained will be susceptible to patchy ground fog and
periods of sub-VFR conditions during the early morning hours
each day.
&&
.MARINE...
Short Term /Today and tonight/...
As of 910 AM Monday...No major changes needed to current marine
forecast. Winds are currently S/SW at 10-20 knots with a few
higher gusts over the central waters. SCA will be developing
toward evening over all of the coastal waters and the Pamlico
Sound.
Seas of mainly 2 to 3 feet early today will build to 3 to 5
feet toward evening then 5 to 7 feet tonight with some 8 footers
poss outer central wtrs.
Long Term /Tue through Friday/...
As of 305 AM Monday... Small Craft Advisory will continue on
Tuesday as W/WSW 15-25 knot and seas 4-6 ft, but wind gradient
will start to relax a bit as the cold front pushes through the
coastal waters. Winds will become NE 10-15 knots after the
frontal passage and then E 10 knots or less Wednesday
afternoon. Seas will subside from 4-6 ft to 2-4 ft late Tuesday
night and then 2-3 ft for the rest of the week. The front will
lift north as a warm front on Thursday with winds switching back
to the south generally around 10 knots.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
098-103-104.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
Tuesday for AMZ135-150.
Small Craft Advisory from 6 PM this evening to 8 PM EDT
Tuesday for AMZ152-154.
Small Craft Advisory from 6 PM this evening to 5 PM EDT
Tuesday for AMZ156-158.
&&
SYNOPSIS...RF
NEAR TERM...CTC
SHORT TERM...RF
LONG TERM...BM
AVIATION...RF/BM
MARINE...RF/CTC/BMHazardous weather outlook, Aug 7, 3:57 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 357 AM EDT Mon Aug 7 2017 NCZ029-044>047-079>081-090>094-080800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 357 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Scattered strong to possibly severe thunderstorms are forecast to develop this afternoon into this evening ahead of a weak cold front. Damaging wind gusts and torrential downpours will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-080800- Outer Banks Dare- 357 AM EDT Mon Aug 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING FROM RODANTHE SOUTH... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered strong to possibly severe thunderstorms are forecast to develop this afternoon into this evening ahead of a weak cold front. Damaging wind gusts and torrential downpours will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-104-080800- Carteret-Onslow-Outer Banks Hyde- 357 AM EDT Mon Aug 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous showers and thunderstorms expected Tuesday. Locally heavy downpours likely in spots with minor poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 8:14 AM EDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 814 AM EDT MON AUG 7 2017 NCZ046-047-081-103-071315- Mainland Dare-Mainland Hyde-Tyrrell-Outer Banks Dare- 814 AM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT MAINLAND DARE...NORTHEASTERN MAINLAND HYDE...NORTHERN OUTER BANKS DARE AND SOUTHEASTERN TYRRELL COUNTIES... At 813 AM EDT, a strong thunderstorm was located near FORT LANDING, or 15 miles west of Stumpy Point, moving northeast at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Kill Devil Hills, Stumpy Point, Manns Harbor, Nags Head, Manteo, WHALEBONE, COLINGTON, FORT LANDING, BUFFALO CITY, Jockeys Ridge State Park, Roanoke Island Festival Park, Wright Brothers National Monument, Nags Head Fishing Pier, Wanchese, Bodie Island Lighthouse, Outer Banks Fishing Pier and Avalon Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3554 7603 3570 7614 3605 7568 3566 7537 TIME...MOT...LOC 1213Z 238DEG 42KT 3567 7601 11
Special weather statement, Aug 7, 10:40 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 1040 AM EDT MON AUG 7 2017 NCZ093>095-071545- Craven-Pamlico-Carteret- 1040 AM EDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES... At 1040 AM EDT, a strong thunderstorm was located over Cherry Branch Ferry Terminal, or near Havelock, moving northeast at 35 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Havelock, SOUTH RIVER, Merrimon, HARLOWE, JANEIRO, GREAT NECK, NORTH HARLOWE, Cherry Branch Ferry Terminal, Minnesott Beach Ferry and Minnesott Beach. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3479 7684 3495 7695 3506 7666 3490 7654 TIME...MOT...LOC 1440Z 244DEG 29KT 3491 7682 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:13 PM EDT | Beach Hazards Statement | MHX | 24 hr | |
| Aug 7, 8:14 AM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Aug 7, 11:51 AM EDT | Special Weather Statement | MHX | Dare | 39 min |
| Aug 7, 12:04 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 7, 1:43 PM EDT | Special Weather Statement | MHX | Onslow | 62 min |
| Aug 7, 1:58 PM EDT | Special Weather Statement | MHX | Duplin | 47 min |
| Aug 7, 2:10 PM EDT | Special Weather Statement | MHX | Jones | 35 min |
| Aug 7, 2:39 PM EDT | Special Weather Statement | MHX | Onslow | 51 min |
| Aug 7, 2:50 PM EDT | Special Weather Statement | MHX | Hyde | 40 min |
| Aug 7, 3:08 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 26 min |
| Aug 7, 3:18 PM EDT | Special Weather Statement | MHX | Pamlico | 42 min |
| Aug 7, 3:38 PM EDT | Special Weather Statement | MHX | Lenoir | 37 min |
| Aug 7, 3:39 PM EDT | Special Weather Statement | MHX | Tyrrell | 36 min |
| Aug 7, 3:40 PM EDT | Special Marine Warning | MHX | 35 min | |
| Aug 7, 5:04 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 7, 5:05 PM EDT | Special Weather Statement | MHX | Currituck | 25 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.